Utah, 2021

High Wind in Utah, December 26, 2021

December 26, 2021 · NWS GJT · 1 event in 1 county or zone

An anonymously strong trough of low pressure dug into the Great Basin. A 170 knot jetstreak resided over eastern Utah which resulted in gusty winds at the surface, some of which exceeded high wind criteria in the Grand Flat and Arches region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An anonymously strong trough of low pressure dug into the Great Basin. A 170 knot jetstreak resided over eastern Utah which resulted in gusty winds at the surface, some of which exceeded high wind criteria in the Grand Flat and Arches region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 26, 9:51 AM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Dec 26, 9:51 AM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
951 AM MST Sun Dec 26 2021

.UPDATE...
Issued at 947 AM MST Sun Dec 26 2021

Impressive dry slot/PV intrusion showing up on water vapor across
the CWA this morning. One look at radar tells the whole
story...convective potential. This is leading to distinct banding
and when combined with wind is likely creating localized whiteout
conditions. However these bands are narrow and expect as a whole
snow forecast is overdone for many areas. Snow boards this morning
are fairly unimpressive but expect travel conditions over the
higher passes is not very pleasant. Will be watching the
approaching cold front moving over the Wasatch attm. Lightning has
been showing up with the passage of the front as the available CI
is released. This in turn has lead to increased snow squall
potential. So lots on the plate today. Stay tuned for more
updates.

&&

.SHORT TERM...(Today through Monday)
Issued at 439 AM MST Sun Dec 26 2021

Satellite imagery early this morning shows several areas of
scattered to broken low / mid clouds streaming in from the
southwest.  Radar returns have been steadily increasing the last 2
hours or so across eastern Utah / western Colorado.  Expect this
trend to continue as the current fast-moving disturbance spins
around the parent trough and moves through our region today.  As
previously mentioned, there'll be no lack of wind today as the 170+
knot jet streak moves overhead the southern CWA.  Winds will easily
push 50+ mph across the highest terrain...leading to instant
whiteout conditions.  Even well-protected valley floors will see
gusts approaching 40 mph with stronger gusts in exposed low
elevations.  Thus, any snow that does fall in low elevations during
the strong winds will contribute to reduced visibilities and
difficult travel. This morning, most of the low valleys will see
precipitation start out as rain, then transition to snow as colder
air moves in. Still looking at 5-10 inches in most mountain zones
with some of the high elevations approaching 15+ inches.  Kept the
status quo with highlights.

Temperatures remain near to just above normal today before lowering
to near to below normal to start the new week tomorrow.  Thanks to
increased cloud cover, lows will settle around 5-10 degrees above
normal.

.LONG TERM...(Monday night through Saturday)
Issued at 439 AM MST Sun Dec 26 2021

Height sigma charts on the storm track maps keep a deep trough in
place across Western NOAM until further notice. This means the wave
train will continue to impact much of the West as the northern
stream drifts southward through mid week. With the jet diving
farther south, colder air will be filtering into the CWA and below
normal temperatures will continue. Our northern CWA will be
especially hit hard with highs in the basins and valleys struggling
to hit the 20 degree mark in the afternoons. The next storm arrives
by Monday mid-day with another passing through Wednesday into
Thursday before we slowly dry out for a short spell. The storm at
the end of the week could be impressive with a mixture of southern
stream moisture and northern stream cold. Gonna be a busy weather
week with many details yet to be ironed out. The skiing will be
improved but the travel getting there may not.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 439 AM MST Sun Dec 26 2021

A disturbance moving through the region will increase shower
coverage and intensity through the day today. Expect snow to be
the predominate precipitation type above 4-6K feet MSL. Strong
winds associated with this system will result in areas of blowing
snow and lowered visibilities at the surface with strong LLWS off
the deck. Anticipate MVFR/IFR to be common with areas of LIFR in
heavy snow and blowing snow. Winds should decrease after sunset
Sunday evening but still remain breezy at some locations as
showers move off to the east with lingering showers near the
divide.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 4 PM MST this afternoon for COZ001-006-011-
     020.

     Winter Storm Warning until 5 AM MST Monday for COZ004-009-010-
     012-013-019.

     Winter Weather Advisory until 5 AM MST Monday for COZ003-005-017-
     018.

     Winter Weather Advisory until 11 PM MST this evening for COZ002-
     008.

UT...Wind Advisory until 4 PM MST this afternoon for UTZ022-027-029.

     Winter Storm Warning until 5 AM MST Monday for UTZ023.

     Winter Weather Advisory until 5 AM MST Monday for UTZ028.

&&

UPDATE...15
SHORT TERM...SS
LONG TERM...SS/15
AVIATION...SS
Hazardous weather outlook, Dec 26, 4:02 AM MST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
402 AM MST Sun Dec 26 2021

COZ001>014-017>023-UTZ022>025-027>029-271115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
402 AM MST Sun Dec 26 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Wind and snow increase today as a strong disturbance moves
through the area. This system will bring very strong winds and
considerable snowfall accumulations across the mountains. Wind
combined with snow will likely result in whiteout conditions for
travelers in the high country.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A seemingly endless series of disturbances will move across the
region throughout the week ahead bringing continued snow chances
for much of the forecast area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Dec 26, 10:38 AM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1038 AM MST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 AM     SNOW             13 SW OLATHE            38.47N 108.16W
12/26/2021  E1.5 INCH        MONTROSE           CO   PUBLIC

            SWE: 0.15 IN.

&&
Local storm report, Dec 26, 10:48 AM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1048 AM MST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 AM     NON-TSTM WND GST 2 ESE CRAIG             40.50N 107.52W
12/26/2021  M60 MPH          MOFFAT             CO   ASOS

            ASOS STATION KCAG CRAIG-MOFFAT COUNTY
            AIRPORT.

1012 AM     NON-TSTM WND GST 2 ESE CRAIG             40.50N 107.52W
12/26/2021  M45 MPH          MOFFAT             CO   ASOS

            ASOS STATION KCAG CRAIG-MOFFAT COUNTY
            AIRPORT.

&&
Local storm report, Dec 26, 11:26 AM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1126 AM MST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     NON-TSTM WND GST 3 WSW VERDURE           37.76N 109.40W
12/26/2021  M48 MPH          SAN JUAN           UT   MESONET

            MESONET STATION UTMCO 3.1 SW VERDURE (UTAH
            DOT).

1030 AM     NON-TSTM WND GST 1 W DOUGLAS PASS        39.60N 108.82W
12/26/2021  M73 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO098 139S034 DOUGLAS PASS.

1029 AM     NON-TSTM WND GST 1 S BASALT              39.36N 107.03W
12/26/2021  M64 MPH          PITKIN             CO   MESONET

            MESONET STATION CO101 082W023 BASALT-HOLLAND
            HILLS.

1029 AM     NON-TSTM WND GST 7 WNW DOVE CREEK        37.81N 109.02W
12/26/2021  M47 MPH          DOLORES            CO   MESONET

            MESONET STATION CO133 491S068 DOVE CREEK.

1027 AM     NON-TSTM WND GST 57 NE ELGIN             39.47N 109.29W
12/26/2021  M47 MPH          UINTAH             UT   MESONET

            MESONET STATION UPRU1 UPR P.R. CANYON, MACK
            28NW.

1026 AM     NON-TSTM WND GST 34 ESE MANILA           40.86N 109.10W
12/26/2021  M47 MPH          DAGGETT            UT   MESONET

            MESONET STATION KPRU1 KINGS POINT, JARVIE
            RANCH 5SE.

&&
Local storm report, Dec 26, 11:27 AM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1127 AM MST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     NON-TSTM WND GST 2 NW MONTROSE           38.50N 107.90W
12/26/2021  M49 MPH          MONTROSE           CO   ASOS

            ASOS STATION KMTJ MONTROSE RGNL AIRPORT.

&&
Local storm report, Dec 26, 11:38 AM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1138 AM MST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 AM     NON-TSTM WND GST 1 W DOUGLAS PASS        39.60N 108.82W
12/26/2021  M86 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO098 139S034 DOUGLAS PASS.

1120 AM     NON-TSTM WND GST 1 S BASALT              39.36N 107.03W
12/26/2021  M56 MPH          PITKIN             CO   MESONET

            MESONET STATION CO101 082W023 BASALT-HOLLAND
            HILLS.

1114 AM     NON-TSTM WND GST 10 ESE WAUNITA HOT SPGS 38.48N 106.32W
12/26/2021  M56 MPH          GUNNISON           CO   AWOS

            AWOS STATION KMYP MONARCH PASS.

1101 AM     NON-TSTM WND GST 1 W DOUGLAS PASS        39.60N 108.82W
12/26/2021  M82 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO098 139S034 DOUGLAS PASS.

&&
Local storm report, Dec 26, 12:02 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1202 PM MST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     NON-TSTM WND GST 3 NW NORWOOD            38.16N 108.34W
12/26/2021  M45 MPH          MONTROSE           CO   MESONET

            MESONET STATION FW7875 NORWOOD.

1141 AM     NON-TSTM WND GST 1 W DOUGLAS PASS        39.60N 108.82W
12/26/2021  M83 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO098 139S034 DOUGLAS PASS.

1141 AM     NON-TSTM WND GST 4 NE CAMEO              39.20N 108.27W
12/26/2021  M46 MPH          MESA               CO   MESONET

            MESONET STATION CO118 070E051 BEAVER TAIL
            TUNNEL.

1140 AM     NON-TSTM WND GST 2 E MONTICELLO          37.87N 109.31W
12/26/2021  M49 MPH          SAN JUAN           UT   MESONET

            MESONET STATION UTMPO US-491 AT MP 2
            MONTICELLO POE.

1140 AM     NON-TSTM WND GST 7 WNW DOVE CREEK        37.81N 109.02W
12/26/2021  M48 MPH          DOLORES            CO   MESONET

            MESONET STATION CO133 491S068 DOVE CREEK.

1140 AM     NON-TSTM WND GST 1 S BASALT              39.36N 107.03W
12/26/2021  M45 MPH          PITKIN             CO   MESONET

            MESONET STATION CO101 082W023 BASALT-HOLLAND
            HILLS.

1135 AM     NON-TSTM WND GST 1 E BLANDING MUNI ARPT  37.58N 109.47W
12/26/2021  M46 MPH          SAN JUAN           UT   AWOS

            AWOS STATION KBDG BLANDING.

1135 AM     NON-TSTM WND GST 3 N DELTA               38.78N 108.07W
12/26/2021  M48 MPH          DELTA              CO   AWOS

            AWOS STATION KAJZ BLAKE FIELD AIRPORT,
            DELTA.

1130 AM     NON-TSTM WND GST 9 ESE RANDLETT          40.18N 109.67W
12/26/2021  M50 MPH          UINTAH             UT   MESONET

            MESONET STATION UCL21 9.1 E RANDLETT (UTAH
            CLIMA).

1130 AM     NON-TSTM WND GST 3 WSW VERDURE           37.76N 109.40W
12/26/2021  M45 MPH          SAN JUAN           UT   MESONET

            MESONET STATION UTMCO 3.1 SW VERDURE (UTAH
            DOT).

1126 AM     NON-TSTM WND GST 34 ESE MANILA           40.86N 109.10W
12/26/2021  M46 MPH          DAGGETT            UT   MESONET

            MESONET STATION KPRU1 KINGS POINT, JARVIE
            RANCH 5SE.

1123 AM     NON-TSTM WND GST 18 SE MASSADONA         40.02N 108.40W
12/26/2021  M49 MPH          RIO BLANCO         CO   MESONET

            MESONET STATION PIRC2 PINTO, MASSADONA 18SE.

1120 AM     NON-TSTM WND GST 8 SE LA SAL JCT ARPT    38.22N 109.28W
12/26/2021  M47 MPH          SAN JUAN           UT   MESONET

            MESONET STATION BIVU1 BIG INDIAN VALLEY.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grand Flat and Arches

When
December 26, 12:20 PM MST
Where
Grand Flat and Arches forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

The automated weather station at the Canyonlands Field Airport in Moab reported a peak wind gust of 64 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990919.